Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 207, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 9, 2003, 6:24 PM CDT for Marion County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 6:24 PM CDT (23:24 UTC)
- Expired
- Jul 9, 2003, 7:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Marion County, KS
The radar
The Wichita radar (KICT), 92 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 3:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1183 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 092324 SVRICT KSC115-100030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 623 PM CDT WED JUL 9 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN CENTRAL KANSAS * UNTIL 730 PM CDT. * AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES EAST OF ROXBURY...OR ABOUT 21 MILES NORTHWEST OF MARION...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR DURHAM AROUND 630 PM CDT... NEAR LINCOLNVILLE AROUND 700 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MARION COUNTY UNTIL 730 PM CDT. LAT...LON 3855 9738 3839 9738 3828 9685 3851 9683 $$ /ELDER NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:37 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jul 9, 3:37 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 337 PM CDT WED JUL 9 2003 TNGT: MAIN FOCUS WL BE FNT PUSHING ACRS THE AREA. SOME OF THE STORMS WL LKLY BE SVR GIVEN 2-3K CAPE AND DRY AIR/DRY ADIABATIC LAPSE RATES. DOWNBURST WINDS SHUD BE PRIMARY THREAT. APPRS THAT PCPN WL CLR ICT ARND 06Z AND FAR SE KS BY 12Z. DRIER AIR AND CLRG SKIES SHUD ALLOW TEMPS TO FALL CONSIDERABLY IN RSL/GBD AREAS. THU: SHUD BE FAIRLY NICE DAY WITH DRIER AIR AND LGT WNDS REGION WIDE. SOME CONCERN IF WINDS PICK UP GIVEN DNSLP COMP AND DRY AIRMASS... THAT TEMPS COULD BE EVEN WARMER IN NW SXNS. THU NGT-SUN: BIG QUESTION IS RETURN OF MSTR/FNT. NOT AT ALL CLR WHEN THIS WL BE...WITH A LOT OF VARIATION FM MODEL TO MODEL. THROW IN NW FLOW ALF AND PCPN COULD BE PSBL ABT ANY TIME. CLIMO WOULD FAVOR THE EVE/OVNGT PERIODS. GIVEN UNCERTAINTY...AND ONLY NOGAPS/MM5 DATA... OPTED TO BASICALLY GO WITH EXISTING FCST. DID NIX POPS IN FAR SW SXNS ON FRI AFTN. SOME CHC FOR PCPN ON FRI NGT AND KEEP THAT GOING. MAY BE A BETTER CHC ON SAT NGT...MAINLY E OF FLINT HILLS... WITH WEAK RIPPLE IN NW FLOW...COMBINED WITH H85-H7 WARM AIR ADVCTN. HOWEVER OPTED NOT TO INCLUDE IT YET GIVEN WIDE RANGE OF MODEL OUTPUT AND DIVERGENCE OF OPINION IN ADJACENT OFFICES.. MON-WED: UPR RDG SHUD BUILD ACRS THE PLAINS. AGN SOME DISCREPANCY BETWEEN GFS/ECMWF RUNS...WHICH WOULD DETERMINE WHETHER REGION IS IN NW FLOW ALF OR UNDER RGD. OPTED TO STAY CURRENT COURSE WITH DRY AND WARMING TREND THRU TUE AND THEN VRY SLGTLY COOLER WED AS DEWPTS INCR. FCSTID = 17/HOWERTON ICT 67 93 66 95 / 40 0 10 10 HUT 65 93 65 95 / 50 0 10 10 EWK 66 92 67 94 / 50 0 10 10 EQA 67 92 67 94 / 30 0 10 10 WLD 69 94 67 96 / 40 10 10 10 RSL 61 94 64 96 / 10 0 10 10 GBD 62 94 64 96 / 20 0 10 10 SLN 65 92 65 94 / 30 0 10 10 MPR 66 92 67 94 / 50 0 10 10 CFV 69 87 65 90 / 60 10 10 10 CNU 67 88 65 90 / 60 10 10 10 K88 67 88 65 90 / 60 5 10 10 .ICT... KS...NONE.
Hazardous weather outlook, Jul 9, 4:05 AM CDT, 14 hours 19 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 405 AM CDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A COOL FRONT WILL PUSH INTO CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON. IN ADDITION, A STRONG UPPER AIR DISTURBANCE AND ASSOCIATED UPPER LEVEL JET WILL APPROACH THE REGION. THE ATMOSPHERE AHEAD OF THE COOL FRONT WILL BECOME VERY UNSTABLE THIS AFTERNOON. THE COMBINATION OF FORCING FROM THE DISTURBANCE AND THE COOL FRONT WILL BE SUFFICIENT TO BREAK THE CAP AFTER 2 OR 3 PM TODAY. IT IS EXPECTED THAT SCATTERED THUNDERSTORMS WILL DEVELOP...MAINLY EAST OF A HUTCHINSON TO SALINA LINE...AND NORTH OF A WICHITA TO EUREKA LINE THIS AFTERNOON. THE STORMS WILL BECOME MORE WIDESPREAD AFTER 6 PM TONIGHT...ESPECIALLY SOUTHEAST OF THE KANSAS TURNPIKE. DAMAGING WINDS AND LARGE HAIL WILL ACCOMPANY ANY SEVERE STORMS THIS AFTERNOON. AS THE STORMS MOVE INTO SOUTHEAST KANSAS THIS EVENING, IT IS POSSIBLE THAT AN ISOLATED TORNADO COULD OCCUR...ALTHOUGH DAMAGING WINDS AND LARGE HAIL APPEAR TO BE THE MORE LIKELY THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT ACROSS THE AREA. IT IS STILL TOO EARLY TO DETERMINE IF THE STORMS WILL BRING A THREAT OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NECESSARY AFTER 3 PM TODAY...MAINLY EAST OF A HUTCHINSON TO SALINA LINE...AND NORTH OF A WICHITA TO EUREKA LINE. SPOTTER ACTIVATION IS THEN ANTICIPATED SOUTHEAST OF THE KANSAS TURNPIKE AFTER 6 PM TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM
In the hours before
Local storm report, Jul 9, 5:47 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
547 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0544 PM 5 N LYONS KS 0.88 INCH HAIL
07/09/2003 RICE NICKEL SIZED HAIL IN LYONS
AREA
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 5:11 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 64 min |
| Jul 9, 5:20 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 55 min |
| Jul 9, 5:48 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 57 min |
| Jul 9, 6:00 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 60 min |
| Jul 9, 6:09 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 66 min |
| Jul 9, 6:25 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 65 min |
| Jul 9, 6:42 PM CDT | Tornado Warning | ICT | Reno | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.